On Lorentzian manifolds with highest first Betti number
Annales de l'Institut Fourier, Volume 65 (2015) no. 4, pp. 1423-1436.

We consider Lorentzian manifolds with parallel light-like vector field V. Being parallel and light-like, the orthogonal complement of V induces a codimension one foliation. Assuming compactness of the leaves and non-negative Ricci curvature on the leaves it is known that the first Betti number is bounded by the dimension of the manifold or the leaves if the manifold is compact or non-compact, respectively. We prove in the case of the maximality of the first Betti number that every such Lorentzian manifold is – up to finite cover – diffeomorphic to the torus (in the compact case) or the product of the real line with a torus (in the non-compact case) and has very degenerate curvature, i.e. the curvature tensor induced on the leaves is light-like.

On considère des variétés lorentziennes avec un champ de vecteurs de genre lumière parallèle. Comme il est parallèle et de genre lumière, son complément orthogonal induit un feuilletage de codimension un. Si on suppose les feuilles compactes et la courbure de Ricci positive (ou nulle) sur les feuilles, on sait que le premier nombre de Betti est borné par la dimension de la variété ou de la feuille, suivant la compacité ou non-compacité de la variété. Nous démontrons que dans le cas où le nombre de Betti est maximal, quitte à la remplacer par un revêtement fini, toute telle variété lorentzienne est soit difféomorphe au tore (si elle est compacte) ou alors au produit d’une droite avec un tore (autrement), et que sa courbure est très dégénérée, c’est-à-dire le tenseur de courbure induit sur les feuilles est de genre lumière.

DOI: 10.5802/aif.2962
Classification: 53C15, 53C29, 53C12
Keywords: Lorentzian manifolds, holonomy groups, Betti number
Mot clés : Variété lorentzienne, groupe d’holonomie, nombre de Betti
Schliebner, Daniel 1

1 Humboldt-Universität zu Berlin Institut für Mathematik, Rudower Chaussee 25 D–12489 Berlin (Germany)
@article{AIF_2015__65_4_1423_0,
     author = {Schliebner, Daniel},
     title = {On {Lorentzian} manifolds with highest first {Betti} number},
     journal = {Annales de l'Institut Fourier},
     pages = {1423--1436},
     publisher = {Association des Annales de l{\textquoteright}institut Fourier},
     volume = {65},
     number = {4},
     year = {2015},
     doi = {10.5802/aif.2962},
     language = {en},
     url = {https://aif.centre-mersenne.org/articles/10.5802/aif.2962/}
}
TY  - JOUR
AU  - Schliebner, Daniel
TI  - On Lorentzian manifolds with highest first Betti number
JO  - Annales de l'Institut Fourier
PY  - 2015
SP  - 1423
EP  - 1436
VL  - 65
IS  - 4
PB  - Association des Annales de l’institut Fourier
UR  - https://aif.centre-mersenne.org/articles/10.5802/aif.2962/
DO  - 10.5802/aif.2962
LA  - en
ID  - AIF_2015__65_4_1423_0
ER  - 
%0 Journal Article
%A Schliebner, Daniel
%T On Lorentzian manifolds with highest first Betti number
%J Annales de l'Institut Fourier
%D 2015
%P 1423-1436
%V 65
%N 4
%I Association des Annales de l’institut Fourier
%U https://aif.centre-mersenne.org/articles/10.5802/aif.2962/
%R 10.5802/aif.2962
%G en
%F AIF_2015__65_4_1423_0
Schliebner, Daniel. On Lorentzian manifolds with highest first Betti number. Annales de l'Institut Fourier, Volume 65 (2015) no. 4, pp. 1423-1436. doi : 10.5802/aif.2962. https://aif.centre-mersenne.org/articles/10.5802/aif.2962/

[1] Baum, Helga Holonomy groups of Lorentzian manifolds: a status report, Global differential geometry (Springer Proc. Math.), Volume 17, Springer, Heidelberg, 2012, pp. 163-200 | DOI | MR | Zbl

[2] Brasher, Russell G. The homology sequence of the double covering: Betti numbers and duality, Proc. Amer. Math. Soc., Volume 23 (1969), pp. 714-717 | MR | Zbl

[3] Conlon, Lawrence Transversally parallelizable foliations of codimension two, Trans. Amer. Math. Soc., Volume 194 (1974), p. 79-102, erratum, ibid. 207 (1975), 406 | DOI | MR | Zbl

[4] Domínguez, Demetrio Finiteness and tenseness theorems for Riemannian foliations, Amer. J. Math., Volume 120 (1998) no. 6, pp. 1237-1276 | DOI | MR | Zbl

[5] Freedman, Michael H.; Quinn, Frank Topology of 4-manifolds, Princeton Mathematical Series, 39, Princeton University Press, Princeton, NJ, 1990, pp. viii+259 | MR | Zbl

[6] Galaev, A. S.; Leistner, T. Holonomy groups of Lorentzian manifolds: classification, examples, and applications, Recent developments in pseudo-Riemannian geometry (ESI Lect. Math. Phys.), Eur. Math. Soc., Zürich, 2008, pp. 53-96 | MR | Zbl

[7] Gonçalves, Daciberg Lima; Guaschi, John The lower central and derived series of the braid groups of the sphere, Trans. Amer. Math. Soc., Volume 361 (2009) no. 7, pp. 3375-3399 | DOI | MR | Zbl

[8] Habib, Georges; Richardson, Ken Modified differentials and basic cohomology for Riemannian foliations, J. Geom. Anal., Volume 23 (2013) no. 3, pp. 1314-1342 | DOI | MR | Zbl

[9] Hatcher, Allen Algebraic topology, Cambridge University Press, Cambridge, 2002, pp. xii+544 | MR | Zbl

[10] Lärz, K. Global Aspects of Holonomy in Pseudo-Riemannian Geometry, Humboldt-Universität zu Berlin (2011) (Ph. D. Thesis)

[11] Leistner, T. Screen bundles of Lorentzian manifolds and some generalisations of pp-waves, J. Geom. Phys., Volume 56 (2006) no. 10, pp. 2117-2134 | DOI | MR | Zbl

[12] Leistner, T.; Schliebner, D. Completeness of compact Lorentzian manifolds with Abelian holonomy (2013) (http://arxiv.org/abs/1306.0120)

[13] Mason, Alan An application of stochastic flows to Riemannian foliations, Houston J. Math., Volume 26 (2000) no. 3, pp. 481-515 | MR | Zbl

[14] Moise, Edwin E. Affine structures in 3-manifolds. V. The triangulation theorem and Hauptvermutung, Ann. of Math. (2), Volume 56 (1952), pp. 96-114 | DOI | MR | Zbl

[15] Molino, Pierre; Sergiescu, Vlad Deux remarques sur les flots riemanniens, Manuscripta Math., Volume 51 (1985) no. 1-3, pp. 145-161 | DOI | EuDML | MR | Zbl

[16] Petersen, Peter Riemannian geometry, Graduate Texts in Mathematics, 171, Springer, New York, 2006, pp. xvi+401 | MR | Zbl

[17] Reeb, Georges Sur la courbure moyenne des variétés intégrales d’une équation de Pfaff ω=0, C. R. Acad. Sci. Paris, Volume 231 (1950), pp. 101-102 | MR | Zbl

[18] Royo Prieto, José Ignacio The Gysin sequence for Riemannian flows, Global differential geometry: the mathematical legacy of Alfred Gray (Bilbao, 2000) (Contemp. Math.), Volume 288, Amer. Math. Soc., Providence, RI, 2001, pp. 415-419 | MR | Zbl

[19] Sharpe, R.W. Differential geometry: Cartan’s generalization of Klein’s Erlangen program. Foreword by S. S. Chern., Berlin: Springer, 1997, pp. xix + 421 | MR | Zbl

[20] Tondeur, Philippe Geometry of foliations, Monographs in Mathematics, 90, Birkhäuser Verlag, Basel, 1997, pp. viii+305 | DOI | MR | Zbl

[21] Waldhausen, Friedhelm On irreducible 3-manifolds which are sufficiently large, Ann. of Math. (2), Volume 87 (1968), pp. 56-88 | DOI | MR | Zbl

[22] Wall, C. T. C. Surgery on compact manifolds, Mathematical Surveys and Monographs, 69, American Mathematical Society, Providence, RI, 1999, pp. xvi+302 (Edited and with a foreword by A. A. Ranicki) | DOI | MR | Zbl

Cited by Sources: